California, 2014

Flash Flooding in California, August 3, 2014

August 3, 2014 · NWS PSR · 2 events in 1 county or zone

Thunderstorms developed across portions of central Riverside county during the late morning hours on August 3rd, and they intensified into the early afternoon, producing very heavy rainfall. Rain rates were in excess of 2 inches per hour at times, and the heavy rain produced flash flooding affecting towns such as Eagle Mountain, Desert Center, Cottonwood Visitor's Center and Chiriaco Summit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of central Riverside county during the late morning hours on August 3rd, and they intensified into the early afternoon, producing very heavy rainfall. Rain rates were in excess of 2 inches per hour at times, and the heavy rain produced flash flooding affecting towns such as Eagle Mountain, Desert Center, Cottonwood Visitor's Center and Chiriaco Summit. Flash Flooding was also observed along the Interstate 10 corridor from Desert Center westward past Chiriaco Summit. Locally heavy rain flooded roads, spread dirt and debris onto area highways and led to road closures. Eagle Mountain road was closed as the heavy rain raised up asphalt and washed it away near mile marker 192. Multiple Flash Flood Warnings were issued for central Riverside county due to the heavy rain and observed flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 3, 11:15 AM PST, 15 minutes earlier.

Area forecast discussion, Aug 3, 11:15 AM PST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SUN AUG 3 2014.

&&

.SYNOPSIS...
AFTER ONE MORE DAY OF WIDESPREAD THUNDERSTORM ACTIVITY TODAY...AS A
UPPER LEVEL LOW CENTER MOVING INLAND INTO SOUTHERN CA AFFECTS OUR
REGION...A SIGNIFICANT DRYING TREND IS THEN EXPECTED TO BEGIN ON
MONDAY...UNDER SOUTHWESTERLY FLOW ALOFT...LIMITING STORM CHANCES TO
EASTERN ARIZONA THROUGH MIDWEEK. A GRADUAL RETURN OF STORM CHANCES
FROM EAST TO WEST IS THEN EXPECTED TO BEGIN BY THE END OF THE
WEEK...PERHAPS CONTINUING INTO THE UPCOMING WEEKEND.

&&

.DISCUSSION...
TODAY AND TONIGHT...
AFTER A QUIET START THIS MORNING...AS DRIER AIR ALOFT SPREAD IN FROM
THE SOUTH ACROSS THE REGION...ONE MORE BUSY AFTERNOON OF TS ACTIVITY
IS EXPECTED TO OCCUR TODAY BEFORE A SIGNIFICANT DRYING TREND TAKES
HOLD FROM MONDAY ONWARD INTO THE MIDDLE OF THIS WEEK. THE PARENT
UPPER LOW THAT BROUGHT THE MOISTURE SURGE INTO THE REGION THE LAST
FEW DAYS IS NOW MAKING ITS CLOSEST APPROACH AS IT MOVES SLOWLY
NORTHWARD INTO SOUTHERN CA. A WEAK VORT LOBE CAN BE SEEN ON WATER
VAPOR IMAGERY SLOWLY ROTATING NORTHWARD AROUND THE UPPER LOW CENTER
INTO SOUTHWEST AZ. LATEST NAM AND GFS FCST SOUNDINGS ARE SHOWING A
30KT SOUTHERLY JET MAX AT 500MB MOVING INTO SOUTHERN AZ THIS
AFTERNOON. THIS MODEST VERTICAL SHEAR...COMBINED WITH AMPLE
LOW-LEVEL MOISTURE...AND MODEST MUCAPES...IN THE 500-750 J/KG
RANGE...WILL LIKELY BE ENOUGH TO TRIGGER SCATTERED-NUMEROUS
THUNDERSTORMS THIS AFTERNOON ACROSS YUMA...LA PAZ...AND WESTERN
MARICOPA COUNTY...WITH SOMEWHAT LESS CHANCES ACROSS EASTERN MARICOPA
COUNTY. THE MAIN THREAT FROM THIS STORMS WILL BE STRONG WINDS AND
BRIEF HEAVY DOWNPOURS...SINCE THEY WILL TEND TO BE FASTER MOVING
THEN THE STORMS WE SAW YESTERDAY...WITH DECENT UPPER-LEVEL SHEAR
ENHANCING TS DOWNBURSTS. THE LATEST FEW RUNS OF THE HRRR ARE
INDICATING THAT MOST OF THE ACTIVITY ACROSS SW AND SOUTH-CENTRAL
ARIZONA WILL BE OCCURRING THIS AFTERNOON AND EARLY EVENING...WITH A
SHARP REDUCTION IN TS ACTIVITY BY LATE THIS EVENING ONCE THE VORT
LOBE PASSES TO OUR NORTH.

THE AREA OF GREATEST CONCERN TODAY CONTINUES TO BE SE CA...WHERE THE
COMBINATION OF DEEPER MOISTURE AND A MORE UNSTABLE AIRMASS CLOSER TO
THE UPPER LOW CENTER IS EXPECTED TO PRODUCE WIDESPREAD TS
DEVELOPMENT...WITH HEAVY RAIN AND FLOODING TO BE THE GREATEST
ISSUE...WITH RAINFALL AMOUNTS LOCALLY IN THE 1 TO 2 INCH RANGE
POSSIBLE...AND FLASH FLOODING/URBAN AND SMALL STREAM FLOODING. ALONG
WITH THE HEAVY RAIN AND EVEN SOME SMALL HAIL...THERE COULD ALSO BE
LOCALLY STRONG WINDS AS WET MICROBURSTS REACH THE SFC. TS ACTIVITY
OVER THIS REGION IS THEN EXPECTED TO CONTINUE INTO THE EARLY EVENING
HOURS BEFORE DIMINISHING AS THE UPPER LOW MOVES OFF TO THE NORTH.

MONDAY...
THE UPPER LOW CONTINUES MOVING NORTHWARD AND WEAKENS WITH TIME. ONE
LAST WAVE IS PROGGED TO TRACK ACROSS SOUTHEAST CALIFORNIA AND INTO
ARIZONA MONDAY BUT IT WEAKENS IN THE PROCESS. MEANWHILE...DRIER AIR
FILTERS INTO THE AREA. THUS POPS FOR MONDAY TREND DOWN...ESPECIALLY
OVER SOUTHEAST CALIFORNIA.

TUESDAY THROUGH SATURDAY...
DRY SOUTHWEST FLOW ALOFT WILL LEAD TO FURTHER DECLINE OF STORM
CHANCES WITH ONLY VERY SLIGHT CHANCES OVER THE HIGHER TERRAIN EAST
OF PHOENIX TUESDAY AND WEDNESDAY. FOR THE LATTER HALF OF THE
WEEK...BOTH GFS AND ECMWF DEPICT A MOIST ADVECTION TREND AND THUS AN
EAST TO WEST TREND OF SLIGHT CHANCE POPS OVER THE FORECAST
AREA...STOPPING SHORT OF THE LOWER COLORADO RIVER VALLEY.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...

SKIES WILL REMAIN MOSTLY CLEAR THROUGH MUCH OF THE MORNING HOURS
BEFORE SCATTERED CU DEVELOPS AROUND NOON. WIND DIRECTIONS WILL SHIFT
TO A SOUTHERLY DIRECTION BY THE AFTERNOON AND GENERALLY STAY MOSTLY
SOUTH TO SOUTHWESTERLY UNTIL STORM OUTFLOWS AFFECT THE AREA.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM
LATE AFTERNOON THROUGH MID EVENING AND MAY IMPACT AREA TERMINALS FOR
A BRIEF TIME. THERE WILL BE THE POTENTIAL FOR STRONG GUSTY OUTFLOW
WINDS TODAY AS DRIER AIR AND STRONGER WINDS ALOFT MOVE INTO SOUTHERN
ARIZONA BY THIS AFTERNOON.

DUE TO LOWER CONFIDENCE IN STORM TIMING AND INTENSITY...WILL
CONTINUE TO MENTION JUST VCTS IN THE PHOENIX AREA TAFS...BEGINNING
AROUND 22Z. ONCE CONVECTION DEVELOPS AND STORMS START APPROACHING
THE TERMINALS...WE WILL UPDATE TAFS AND ADD APPROPRIATE TEMPO GROUPS
FOR THUNDER.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA......KIPL...AND KBLH...

UPPER LEVEL LOW OVER THE NORTHERN BAJA INTO FAR SOUTHERN CALIFORNIA
COAST WILL CONTINUE TO SUPPORT ISOLATED TO SCATTERED AND
THUNDERSTORM ACTIVITY THIS AFTERNOON AND EARLY EVENING. EXPECTING
THUNDERSTORM DEVELOPMENT AFTER 21Z...AND HAVE FAIRLY HIGH CONFIDENCE
OF AFFECTING AREA TERMINALS AT LEAST FOR A BRIEF TIME LATER THIS
AFTERNOON. STRONG GUSTY WINDS IN AND AROUND THUNDERSTORMS WILL BE
THE MAIN THREAT...AND VISIBILITY MAY BE BRIEFLY AND SHARPLY REDUCED
DUE TO LOCALLY HEAVY RAIN AND OR BLOWING DUST. THE UPPER LOW WILL
PULL OUT OF THE AREA THIS EVENING LEAVING CLEARING SKIES AND WEST TO
SOUTHWESTERLY WINDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
A DRY START TO THE FORECAST PERIOD IS EXPECTED WITH ONLY SLIGHT
CHANCES OF STORMS CONFINED TO HIGHER TERRAIN AREAS NORTH AND EAST OF
PHOENIX. THIS DRY AIR WILL LIKELY LAST THROUGH THURSDAY AND
POTENTIALLY LONGER...RESULTING IN AFTERNOON MINIMUM HUMIDITY
VALUES IN THE TEENS. A GRADUAL INCREASE IN MOISTURE SHOULD BEGIN
EITHER FRIDAY OR SATURDAY ALLOWING FOR A CHANCE OF STORMS INTO THE
SOUTH-CENTRAL ARIZONA DESERTS. HIGH TEMPERATURES WILL BE RIGHT
AROUND NORMAL FOR THE ENTIRE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/AJ
AVIATION....KUHLMAN/CB
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Aug 3, 4:46 AM PST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
546 AM MST SUN AUG 3 2014

AZZ020>028-CAZ030>033-041300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
546 AM MST SUN AUG 3 2014 /546 AM PDT SUN AUG 3 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

STORM CHANCES IMPROVE TODAY OVER SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA BUT DECLINE OVER SOUTH-CENTRAL ARIZONA...LESS SO OVER THE
HIGHER TERRAIN. IN FACT...BEST CHANCES ON THE LOWER DESERTS WILL BE
OVER SOUTHEAST CALIFORNIA. STORMS WILL BE ABLE TO PRODUCE BOTH STRONG
WINDS AND LOCALLY HEAVY RAIN. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND FLOODING. PRIME TIME WILL BE THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 3, 10:38 AM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1138 AM MST SUN AUG 3 2014

CAZ030-032-031930-
RIVERSIDE CA-
1138 AM PDT SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA

UNTIL 1230 PM PDT

AT 1136 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF DESERT CENTER...MOVING NORTH
AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DESERT CENTER...
   EAGLE MTN...
   INTERSTATE 10

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3388 11567 3391 11537 3359 11537 3357 11558
TIME...MOT...LOC 1838Z 173DEG 8KT 3367 11549

PERCHA
Special weather statement, Aug 3, 10:49 AM PST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1149 AM MST SUN AUG 3 2014

AZZ020-021-031930-
LA PAZ AZ-
1149 AM MST SUN AUG 3 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 1230 PM MST

AT 1145 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF QUARTZSITE...MOVING NORTH AT
10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   QUARTZSITE...
   U.S. HIGHWAY 95...
   INTERSTATE 10...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

LAT...LON 3400 11431 3406 11400 3353 11392 3350 11422
TIME...MOT...LOC 1848Z 174DEG 9KT 3362 11409

DEWEY

The radar

The San Diego radar (KNKX), 131 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 3, 11:30 AM PST to 1:30 PM PST
Where
Riverside County, 4.2 mi NNE of Mortmar to 5.54 mi ENE of Cactus City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
33.605, -115.900

Thunderstorms developed across portions of central Riverside county during the late morning hours on August 3rd, and they produced locally heavy rainfall which led to flash flooding. Some of the more significant flooding occurred along the Interstate 10 corridor to the south of the Cottonwood Visitor's Center. According to the California Department of Highways, at approximately 1327PST, flash flooding spread dirt and debris onto the roadway at exit 162 on Interstate 10 and the Frontage Road. The roadway was also flooded, approximately 9 miles to the southwest of the Cottonwood Visitor's Center.

Flash Flood, Riverside

When
August 3, 11:30 AM PST to 2:10 PM PST
Where
Riverside County, 2.8 mi SE of Desert Center to 1.94 mi SW of Desert Center
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
33.689, -115.369

Thunderstorms developed across portions of central Riverside county during the late morning hours on August 3rd, and they intensified into the early afternoon. The storms produced heavy rains which led to flash flooding; the most significant flooding affected the Interstate 10 corridor in the area around Desert Center. Flash Flood Warnings were issued for a substantial portion of central Riverside county during the early afternoon hours. According to California Department of Highways personnel, flash flooding 4 miles southeast of Desert Center closed Eagle Mountain road at Mile Marker 192 on Interstate 10. The heavy rain raised up and washed away asphalt on the highway, and spread mud and debris across all of the lanes. This occurred at approximately 1409PST. Also, at 1402PST, flash flooding occurred in Desert Center; State Route 177 was flooded at Mile Marker 105 on Interstate 10 and vehicles were unable to pass. This information was also reported from the Department of Highways. Fortunately, no injuries or accidents were reported due to the flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527732, 527733.